Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 219, NWS Goodland, KS

July 1, 2008Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 1, 2008, 6:45 PM CDT for Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2008, 6:45 PM CDT (23:45 UTC)
Expired
Jul 1, 2008, 7:45 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 49 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-553 J/kg
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:37 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 1, 6:37 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT TUE JUL 1 2008

.DISCUSSION...
257 PM MDT TUE JUL 1 2008

HAVE DONE VERY LITTLE TO CHANGE THE FORECAST FROM HE PREVIOUS ISSUANCE.

VERY WARM TEMPERATURES TODAY WILL BE MODERATED SOMEWHAT ON
WEDNESDAY AND WILL COOL EVEN FURTHER ON THURSDAY FOLLOWING A COLD
FRONT THAT MOVES THROUGH THE REGION TOMORROW EVENING. IN ADDITION
TO THE SOMEWHAT COOLER TEMPERATURES THERE WILL BE A CHANCE OF
THUNDERSTORMS FROM WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT AS A
SERIES OF SHORT WAVE TROUGHS MOVES THROUGH THE NORTHWEST FLOW
ALOFT OVER THE TRI-STATE REGION. THE UPPER RIDGE WILL REMAIN
MAINLY IN PLACE OVER THE ROCKIES THROUGH SATURDAY BEFORE AN
INCOMING TROUGH MOVES INTO THE PACIFIC NORTHWEST SATURDAY NIGHT.
THIS TROUGH MOVES EAST OF THE ROCKIES BY SUNDAY NIGHT WITH ANOTHER
POSSIBILITY OF THUNDERSTORMS AGAIN SUNDAY AND MONDAY NIGHT.

LOCKHART
&&

.AVIATION...
536 PM MDT TUE JUL 1 2008

FOR THE 00Z TAFS... VFR CONDITIONS LAST THROUGHOUT THE 24 HOUR
PERIOD. KGLD WILL EXPERIENCE GUSTY WINDS ASSOCIATED WITH OUTFLOW
BOUNDERIES OF STORMS CURRENTLY IN EASTERN COLORADO. GUSTS UP TO 35
KNOTS CAN BE EXPECTED AND LAST UNTIL AROUND 02Z. THE MAIN THREAT
WITH THESE STORMS WILL BE WIND...WITH LITTLE TO NO PRECIPITATION
EXPECTED. BOTH SITES WILL SEE THE WINDS SHIFT TO THE NORTH BY
MID-DAY AS A COLD FRONT ENTERS THE REGION.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 1, 11:16 AM CDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1016 AM MDT TUE JUL 1 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1016 AM MDT TUE JUL 1 2008 /1116 AM CDT TUE JUL 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED HIGH-BASED THUNDERSTORM WILL BE POSSIBLE ALONG A
TROUGH OF LOW PRESSURE NEAR THE KANSAS AND COLORADO STATE LINE
AFTER 3 PM MDT. GUSTY WINDS AND CLOUD-TO-GROUND LIGHTNING WILL BE
POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS.

A FEW THUNDERSTORMS MAY LINGER INTO THE EVENING HOURS...HOWEVER
SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND
WEDNESDAY NIGHT AS A COLD FRONT MOVES OVER THE REGION. SOME OF
THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 1, 6:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     BEECHER ISLAND          39.88N 102.13W
07/01/2008  E60 MPH          YUMA               CO   PUBLIC

            SPEEDS ESTIMATED BETWEEN 55-60 MPH.

&&

KJAMES

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:05 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Severe Thunderstorm Warnings in Colorado, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.